Wyoming, 2020

High Wind in Wyoming, June 14, 2020

June 14, 2020 · NWS RIW · 5 events in 5 counties and zones

A tight pressure gradient and strong low level winds mixing to the surface brought another day of high winds to portions of the area. The strongest wind gust was 82 mph along Highway 28 near Red Canyon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient and strong low level winds mixing to the surface brought another day of high winds to portions of the area. The strongest wind gust was 82 mph along Highway 28 near Red Canyon. Wind gusts of over 60 mph were also reported in the lower elevations on Fremont County as well as Natrona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 1:48 AM MST, 7 hours 47 minutes earlier.

Area forecast discussion, Jun 14, 1:48 AM MST, 7 hours 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
248 AM MDT Sun Jun 14 2020

.SHORT TERM...Today through Tuesday night

We still have a couple of showers out there this morning, but
they are few and far between. There will be a few showers and
thunderstorms out there today, mainly across northwestern and
far northern areas. However, the models, including the convective
models, have trended drier. The GFS is the wettest, but even it
only has widely scattered activity at best. The NAM, as well as,
the HRRR, are just about completely dry. We did keep some POPs in
the west, but even here most of the time looks dry. All activity
should end by midnight. Otherwise, it looks like the wind machine
will continue. Lighter 700 millibar winds and a not so tight
pressure gradient will result lower winds. Winds will still be
gusty, but not as strong. Relative humidity will remain low as
well. However, with cooler temperatures behind the cold front, we
will not reach criteria for fire weather statements this
afternoon.

A transitory ridge of high pressure builds over the area from
late tonight through tomorrow and brings more dry weather with
near to slightly above normal temperatures. It will remain breezy
on Monday, but again, it will decrease a bit compared to Sunday
and especially Saturday. Again, although humidity will be low, at
this point temperatures do not look high enough for any fire
weather statements at this time.

The next trough and front then moves into the west starting Monday
night. The GFS continues to be the fastest, but with the trough
digging more and the usual fast bias with Pacific systems it has,
it appears too fast. The NAM and European are fairly close though.
We did keep some slight POPs during the evening, but I could see
removing those. Even late at night could be mainly dry if the models
continue to slow.

This front then moves across the state on Tuesday. It will be a slow
mover though given the blocking pattern across the plains states. It
will spread some showers and thunderstorms across the state. There
are still questions with timing and this will make forecasting high
temperatures a bit difficult. Many areas will have a chance of
showers and thunderstorms, but the best chance looks to be across
the north and west where the best upper level forcing will be
located.

.LONG TERM...Wednesday through Saturday

The timing for the cold front remains in flux, but it looks likely
that it will be well east of the forecast area by Wednesday morning.
A push of the colder air will occur however, as the upper low begins
to lift toward northeast MT. Precipitation will stay confined to
northwestern and northern portions, as a result. Snow levels will be
around 8500 feet in the morning, rising up to 10k feet through the
afternoon. However, any snow that does fall is expected to remain
light. Gusty winds will also remain in place across much of the area
Wednesday, but will not be as strong as Tuesday. Drier conditions
will be in place in the wake of this system Thursday, with cyclonic
flow/general troughiness over the region through Friday.
Temperatures will remain at seasonal normals to slightly below
normal Wednesday through Friday, with warmer temperatures
possible by Saturday.

&&

.AVIATION...For the 12Z TAFS through 12Z Monday

VFR conditions will occur through the period. Scattered showers will
develop over northwest WY by 15Z and continue through 06Z Monday.
Windy conditions will be common at the terminal sites from late
morning through early evening. Wind gusts to 35 knots will occur.

&&

.FIRE WEATHER...

A cold front has moved east of the area. Relative humidity will
again fall to around 15 percent in many areas. It will remain breezy
to windy in many locations. However, with cooler temperatures, fire
weather concerns should decrease somewhat. Isolated to widely
scattered showers and thunderstorms will be possible in western and
far northern Wyoming, with the best chance over Yellowstone Park.
Mixing and smoke dispersal will be generally good to excellent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 14, 1:51 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
251 AM MDT Sun Jun 14 2020

WYZ001>020-022>030-151100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
251 AM MDT Sun Jun 14 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and tonight.

Isolated thunderstorms in northern Wyoming. Windy conditions
continue in central and southern Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday...Afternoon and evening thunderstorms possible, especially
in northern and western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Jun 14, 4:04 AM MST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
504 AM MDT Sun Jun 14 2020

WYZ020-141130-
Natrona County Lower Elevations-
504 AM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
530 AM MDT...

At 503 AM MDT, Doppler radar was tracking a strong thunderstorm over
Homa Hills, which is 10 miles northwest of Casper, moving northeast
at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Antelope Hills around 520 AM MDT.

Other locations impacted by this storm include Edness K Wilkins State
Park, Fort Caspar Campground, Central Wyoming Fairgrounds,
Casper-Natrona County International Airport, Casper Natural Gas
Processing Plant and Casper Events Center.

This includes Interstate 25 between mile markers 180 and 211.

LAT...LON 4278 10627 4278 10634 4298 10658 4331 10619
      4318 10607 4289 10607
TIME...MOT...LOC 1103Z 226DEG 32KT 4297 10642

TL
Special weather statement, Jun 14, 5:18 AM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
618 AM MDT Sun Jun 14 2020

WYZ010-011-141500-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
618 AM MDT Sun Jun 14 2020

...Strong wind gusts possible through 8 AM...

A line of showers moving northward will bring strong winds to
Johnson County,

* WHAT...Strong wind gusts to around 50 mph.

* WHERE...Johnson County.

* WHEN...Through 9 AM.

* ADDITIONAL DETAILS...Motorists should watch for rapid changes in
  wind speed and strong cross winds, including along Interstates
  25 and 90.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Upper Wind River Basin

When
June 14, 9:35 AM MST
Where
Upper Wind River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 60 mph wind gust was reported at the Dubois airport.

High Wind, Lander Foothills

When
June 14, 11:00 AM MST
Where
Lander Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 66 mph wind gust was reported at the weather station in Sinks Canyon State Park.

High Wind, Wind River Mountains East

When
June 14, 11:28 AM MST to 12:12 PM MST
Where
Wind River Mountains East forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wind gusts of hurricane force were recorded near Red Canyon, including a maximum gust of 82 mph.

High Wind, Natrona County Lower Elevations

When
June 14, 12:09 PM MST to 2:10 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A maximum wind gust of 63 mpg was reported at the WYDOT weather sensor near Hiland, Wyoming.

High Wind, Green Mountains & Rattlesnake Range

When
June 14, 1:36 PM MST to 1:44 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at Beaver Rim.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899221, 899220, 899218, 899222, 899219.